Ask Jennifer: “Did Your Father Have Bad Side Effects from His Chemotherapy?”
When Dad started his mesothelioma chemotherapy, I thought I had a pretty good idea of what to expect. He would lose his hair; my husband promised to shave his head with Dad at that point. He would be nauseous and weak. He would be housebound. Boy, was I wrong!
I had always thought that chemo was one type of medicine that was given to treat patients with any kind of cancer. I never realized that it is individualized for each patient and their diagnosis. Dad’s chemo was a blend of two medicines: alimta and cisplatin. It turns out that this combination does not cause you to lose your hair… Mike was safe!
Dad had four mesothelioma treatments each spaced 21 days apart. I remember him calling me after he completed his first session saying, “One down, three to go!” When I asked him how he felt, he told me that the best way he could describe it was “weird.” He wasn’t nauseous or sick, but he could tell that something foreign had been put into his body.
During the three week spaces, Dad would go through many stages. In the days immediately following the chemo, he would feel semi-nauseated and weak. The more time that passed, the better he would feel. By the time he was due for another treatment, he didn’t feel too bad! These symptoms did, however, intensify the deeper he got into the cycles. The more of the chemo that was in his body in total, the longer it would take for it to dissipate and the symptoms to alleviate.
Some foods tasted different to Dad during this time. Some of his favorites began to take on a metallic taste. Dad wasn’t housebound as I had thought he would be. He had to be careful, don’t get me wrong, but he spent time outside of the home, even taking the three hour trip to visit Mike and I for a few days.
Keep in mind that chemotherapy and its side effects are different for every individual. All I can do is share my family’s experience and hope that it might give even a little insight into what our lives were like during this time. No matter how you or your loved one reacts to the treatment, keep your head up and your faith strong. You can do it!